post-thumb

GLP-1 drugs may cause severe GI symptoms when used for weight loss

  • 2 Min To Read
  • 4 months ago

GLP-1 drugs, such as Ozempic and Wegovy, have gained popularity for their use in weight loss. However, recent research suggests that these drugs may be associated with serious gastrointestinal (GI) side effects. While common side effects of GLP-1 drugs include nausea and vomiting, more severe complications like intestinal blockage and pancreatitis have been reported.

A research letter published in JAMA examined the association between GLP-1 drugs and GI issues. The study focused on patients using GLP-1 drugs for obesity, as there is limited data available for this specific patient population. The researchers analyzed 16 million patient prescriptions in the United States from 2006 to 2020 and found strong associations between GLP-1 drugs and complications like pancreatitis, intestinal obstruction, and gastroparesis.

The study compared outcomes for patients prescribed GLP-1 drugs to those prescribed a non-GLP-1 obesity drug. The findings showed that patients prescribed GLP-1 drugs had significantly higher risks of pancreatitis, intestinal obstruction, and gastroparesis. While there was also a slight increase in the risk of biliary disease, it was not statistically significant.

Experts emphasize that these adverse effects are still rare. Dr. Dan Azagury, a section chief of Minimally Invasive and Bariatric Surgery, stated that GLP-1 drugs are generally safe but can have side effects due to their mechanism of action in the gut. Dr. Caroline Apovian, a Professor of Medicine, also noted that gastrointestinal effects are rare but can occur.

The FDA has updated the labeling for GLP-1 drugs to include warnings about intestinal blockage. However, the FDA has not directly attributed cases of ileus to Ozempic itself, stating that the reports are voluntary and it is difficult to establish a causal relationship.

While more cases of GI issues associated with GLP-1 drugs have been reported, it is important to keep things in perspective. As more people use these drugs, more side effects may become visible. Experts stress the importance of close follow-up with patients and monitoring for any potential side effects.

In conclusion, GLP-1 drugs have been linked to gastrointestinal side effects, including rare but serious complications. Further research and monitoring are needed to better understand these risks and help patients navigate potential complications.

Share:

More from Press Rundown